Home Other Sections Medical News Painkillers-Proton Pump Inhibitor Combination Can Cause Intestinal Problems

Painkillers-Proton Pump Inhibitor Combination Can Cause Intestinal Problems

Painkillers-Proton Pump Inhibitor Combination Can Cause Problems to small intestineA combination of non-steroidal anti-inflammatory drugs and proton pump inhibitor medications can lead to inflammation of the small intestine, a study says.

Patients who suffer from inflammatory diseases are treated with non-steroidal anti-inflammatory drugs. They are also prescribed with proton pump inhibitors to protect their stomach. Clinical pharmacologist Markus Zeitlinger and gastroenterologist Werner Dolak from MedUni Vienna collaboratively studied the combination of these two medications and found that this can lead to inflammation in the small intestine. However, they also found out that rifaximin intake can protect the intestines from the inflammation.

Inflammation of The Small Intestine

Proton pump inhibitors can affect the bacterial flora of the intestine which will then result in the colonization of undesirable bacteria in the intestine. Anti-inflammatory drugs can result in the inflammation in the whole gastrointestinal tract. This has a negative impact on healthy individual microbiome of the patients.

Around 60 healthy volunteers were included in this study. Researchers monitored the drug-related reactions in the intestinal tract with the help of capsule endoscopy imaging. In this process, a capsule which contains a camera will be swallowed and the camera will take pictures of the intestinal tract. Those pictures will then be transmitted to an external data recorder. The camera can be excreted in the usual way.

The volunteers were divided into two groups after capsule endoscopy examination. One group was given diclofenac, omneprazol and the antibiotic rifaximin. A placebo was given to the other group instead of rifaximin. Another capsule endoscopy was carried out after two weeks to identify the extent of inflammation in the intestine. About one-third of the second group had considerable inflammation while the other group who took rifaximin showed lesser inflammation.

The findings of the double-blind study confirmed that rifaximin administration protects the intestines. A study will be conducted further to analyze the therapeutic concept on frequent users of non-steroidal anti-inflammatory drugs as a next step.

Written by Lax Mariappan, MSc

Complementary Reading